Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Confused about when to start meds
May 30, 2004

I tested positve for HIV about 2 weeks ago. I got my first lab results a couple of days ago. My CD4 count is good - 601; however my viral load is really high at > 100,000. My doctor suggests that I consider starting treatment to bring my VL down. The fed guidelines I have read place me in that "limbo" cateory. Basically, they say treatment should be considered but it is not definitive. That doesn't help me much with my decision as to whether or not to start treatment. Should I consider waiting and see what my CD4 count does or will I be running a big risk that my VL can continue to rise? What are your suggestions? Any articles/studies you can refer to me? Thanks.

Response from Dr. Young

Thanks for your questions.

In general, if your feeling well, I use the CD4 count as the primary component in deciding when to start. With a CD4 count of 600 (provided that this is confirmed with your next tests), you don't have an immediate need to start on meds. Your viral load is high, meaning that for you, it is really important to make sure that you get periodic (at least every 3-4 month) testing to make sure that your CD4s don't drop precipitously. I don't think that "bringing the viral load down" as the major goal of therapy, but rather that increase in CD4s-- of course, the necessary way to do this is by effective, potent treatment that lowers viral load.

The most informative studies on this are the MACS cohort and EUROSIDA studies-- these give some glimpse of the risk of AIDS progression on the basis of CD4 count and viral load.

Hope this is helpful. BY



Previous
WHAT PRECAUTION I NEED TO TAKE AFTER I AM TESTED I AM HIV +
Next
Tenofovir, nevirapine and lamivudine

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement